In the Journals Plus

Bone fracture risk rises during ‘drug holidays’

Show Citation

May 16, 2018

Pauline M. Camacho, MD, FACE
Pauline M. Camacho

Approximately 15% of patients with osteoporosis who stop taking bisphosphonates experience bone fractures, according to study results published in Endocrine Practice.

“The study shows that osteoporotic fracture risk increases during bisphosphonate holidays,” Pauline M. Camacho, MD, FACE, professor of medicine, division of endocrinology and metabolism at Loyola University Medical Center and director of Loyola University Osteoporosis and Metabolic Bone Disease Center, told Endocrine Today. “Patients should be followed closely, and the duration of therapy needs to be tailored based on their risk. Within the first few years of being off drug, the risk of fragility or osteoporotic fractures will expectedly increase.”

Researchers conducted a retrospective chart review of 401 patients with osteoporosis or osteopenia (371 women; mean age, 67 years; 92.6% white) who discontinued bisphosphonate drugs (beginning a “drug holiday”) between 2004 and 2013 at Loyola University Osteoporosis and Metabolic Bone Disease Center. Patients had previously taken bisphosphonates for an average of 6.3 years. Researchers considered patients’ demographics, history of therapy, bone mineral density, bone turnover markers, calcium and vitamin D status, and reports of fractures. This information came from electronic medical records, which researchers examined at the beginning of the drug holiday, twice yearly for the first 2 years and then annually.

Researchers found that 15.4% of participants experienced fractures after beginning the drug holiday, whereas 82% experienced no fractures. The highest incidence of fracture was at years 4 and 5 (9.9% and 9.8%, respectively). Participants who experienced fracture were older than those who did not (mean age, 69.24 years vs. 66.42 years; P = .09). The most common sites of fracture were the wrist, foot, rib and spine.

Physicians must monitor patients with osteoporosis who temporarily discontinue their bisphosphonate therapy, according to Camacho.

“These patients should be instructed to take fall precautions, and to report any fractures to their physician, as this would often lead to resumption of therapy,” Camacho said. – by Melissa J. Webb

For more information:

Pauline M. Camacho, MD, FACE, can be reached at pcamach@lumc.edu.

Disclosures: The authors report no relevant financial disclosures.